Pharmaceutical

FDA warns of potentially fatal heart rhythm abnormalities with anti-nausea drug for cancer patients

fda logo FDA warns of potentially fatal heart rhythm abnormalities with anti nausea drug for cancer patientsZofran (ondansetron), a drug used to treat nausea and vomiting in cancer patients undergoing chemotherapy, may cause a potentially fatal heart rhythm, the Food and Drug Administration (FDA) warns.

Preliminary results from a study on the 32 mg single intravenous dose of Zofran and its generic counterparts found that the drug may affect electrical activity of the heart, known as QT interval prolongation, which could predispose patients to develop an abnormal and potentially fatal heart rhythm known as Torsades de Pointes.

As a result, the 32 mg single intravenous dose will be removed from the Zofran drug label. Lower doses are still available for adults and children with chemotherapy-induced nausea and vomiting.

In September 2011, the FDA ordered GSK to conduct a thorough QT study to assess the potential for the drug to produce the QT interval. A preliminary review of the study results shows that QT prolongation occurs in a dose-dependent manner. The FDA says it will evaluate the final study results when they come available and will work with the drug’s maker, GlaxoSmithKline (GSK), to explore an alternative single dose regimen that is both safe and effective.

Zofran’s safety label will be updated to recommend a dose of 0.15 mg/kg to be administered every 4 hours for three doses with a warning that no single intravenous dose should exceed 16 mg. Information from the new clinical study will be included in the updated drug label.

Source: FDA